Evidence map›Paper›PMID 30877266›Full record

ArticleThe American journal of case reports2019

Oxacillin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

Alexis Sharpe, Bashar M Mourad, Chase J Hardwick, Theresa Reilly, Ezra Dweck, Eric Bondarsky

Open access · hybridAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
1.0field-weighted citation impact, top 24% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 10 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Article
  5. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 1 institution in 1 country.

Alexis SharpeDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Bashar M MouradDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Chase J HardwickDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Theresa ReillyDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Ezra DweckDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Eric BondarskyDepartment of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA.
Pulmonary and Critical Care Associates · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Drug reaction with eosinophilia and systemic symptoms (DRESS) is an idiosyncratic life-threatening reaction comprised of fevers, rash, and leukocytosis with eosinophilia. Though characteristically associated with leukocytosis, there are rare case reports of DRESS-induced agranulocytosis. DRESS is most frequently caused by antiepileptic medications; however, it has very rarely been reported in relation to oxacillin. We describe a case of oxacillin-induced DRESS associated with agranulocytosis. CASE REPORT A 52-year-old male was admitted for an epidural abscess secondary to oxacillin-sensitive Staphylococcus aureus, for which an extended course of oxacillin and rifampin was initiated. On day 22 of therapy, the patient developed a fever of 38.7°C (101.6°F) with rigors. His complete blood cell count revealed new leukopenia (1.8×10³/uL) with 16% eosinophils and 3% atypical lymphocytes. Antibiotics were transitioned from oxacillin and rifampin to vancomycin, cefepime, and rifampin for presumed sepsis of unclear etiology. On day 23, he was noted to have a pruritic erythematous blanching papular rash on his chest, trunk, neck, and left upper extremity. Infectious workup was unrevealing, and his fever curve up-trended to 39.3°C (102.7°F) with no clinical improvement on broad-spectrum antimicrobials, suggestive of a non-infectious etiology of his rash and fevers. His rash evolved into confluent red patches, and eosinophilia rose to 21%, which was concerning for a drug reaction. His RegiSCAR score was calculated to be 6, consistent with definite DRESS. Leukopenia resolved (6.3×10³/uL) 4 days after discontinuing oxacillin. His epidural abscess was ultimately treated with daptomycin, and DRESS was managed supportively with antihistamines and triamcinolone cream. CONCLUSIONS We highlight this case because of the rarity of DRESS with agranulocytosis related to oxacillin. Beta-lactam antibiotics are widely used, and while DRESS is an uncommon condition, clinicians should consider this diagnosis when managing patients with fevers, leukopenia, and rash.

Indexed as

Anti-Bacterial AgentsDrug Hypersensitivity SyndromeHumansMaleMiddle AgedOxacillinStaphylococcal InfectionsAnti-Bacterial AgentsOxacillin

Identifiers

PMID30877266
PMCPMC6434607
OpenAlexW2920974822

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.